Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

May 20, 2021Fillmore County, Minnesota

NWS La Crosse, WI issued this special weather statement at May 20, 2021, 9:00 PM CDT for Fillmore County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2021, 9:00 PM CDT (02:00 UTC)
Expired
May 20, 2021, 9:45 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS83 KARX 210200
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
900 PM CDT Thu May 20 2021

IAZ009-010-MNZ095-096-210245-
Winneshiek-Howard-Fillmore-Houston-
900 PM CDT Thu May 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HOWARD...
NORTHWESTERN WINNESHIEK...SOUTHWESTERN HOUSTON AND EASTERN FILLMORE
COUNTIES...

At 859 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harmony to near Protivin. Movement
was northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cresco, Preston, Spring Grove, Harmony, Mabel, Lanesboro, Fountain,
Canton, Ridgeway, Highland, Newburg, Amherst, Whalan, Choice, Hesper,
Isinours, Hutton, Riceford, Bluffton and Newhouse.

LAT...LON 4385 9210 4357 9163 4322 9210 4357 9218
TIME...MOT...LOC 0159Z 204DEG 27KT 4354 9212 4326 9205 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 20, 6:16 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 20, 6:16 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
616 PM CDT Thu May 20 2021

.SHORT TERM...(This Evening through Friday)
ISSUED AT 259 PM CDT Thu May 20 2021

Shortwave ejecting out of a closed low centered over the Pacific
Northwest will be the driver of much of our weather through the
short term period.

Skies remain overcast with isolated to scattered rain showers early
this afternoon thanks to a moisture rich southerly flow in place
across the Mississippi River Valley. As we head through the
afternoon and evening, expect a redevelopment of showers and
thunderstorms as cyclonic vorticity advection increases ahead of the
shortwave. Due to the overall weak forcing, not expecting widespread
coverage.

A stronger storm or two cannot be ruled out as mid-level lapse rates
steepen due to the shortwave, along with an increase of deep layer
shear of 35-45 kts. SPC maintains a marginal risk of severe
thunderstorms across northeast Iowa, southeast Minnesota and good
portion of west central Wisconsin generally north of the
Interstate 90 corridor through 12z Friday. Damaging wind gusts
would be the primary threat in precip loaded cores.

Shower and storm chances will persist into tonight and much of
Friday as a 40-50 kt LLJ increases moisture and lift across the
area. Heavier rains will be possible mainly along and north of a
line from Albert Lea MN to Medford WI where the greatest convergence
on the nose of the LLJ will be located. Here, rainfall amounts will
approach or even exceed one inch in the strongest cores.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 259 PM CDT Thu May 20 2021

This Weekend...

High pressure centered across the southeast U.S. is forecast to
retrograde back into the Ohio River Valley Friday night into
Saturday, which will help increase subsidence and give most of us a
brief break in the persistent rain and storm chances. The most
favorable day of the weekend looks to be Saturday as the increasing
ridging pushes the shortwave track into the Dakotas and central
Great Plains. This will also send our 925-850 hPa temperatures
soaring into the 20-25 C range, and will easily lead to afternoon
highs climbing into the mid 80s for most.

The high will begin to weaken Saturday night and Sunday, with
another approaching shortwave ejecting out of a closed low in the
Rockies quickly shunting it back south and east. This shortwave
will result in renewed chances for showers/storms, especially
along and north of the Interstate 90 corridor.

Sunday Night through Tuesday...

The closed low over the Rockies is forecast to quickly progress out
of the Rockies and into the northern Plains and upper Mississippi
River River Valley with an attendant cold front early next week,
and will be the primary driver of our weather for this period.
Several weak upper level impulses in the warm sector and the lift
from the front will be drivers for a renewed risk of showers and
storms, especially from Sunday night into Tuesday. Exact details
including the risk for severe storms remain uncertain, but a risk
will exist for heavy rainfall given the high PWAT feed into the
area.

Temperatures will continue where they left from the weekend with
afternoon highs mainly in the 80s with overnight lows in the upper
50s and 60s.

Wednesday on...

Deterministic and ensemble guidance is in reasonable agreement of
high pressure across the upper Mississippi River Valley For
Wednesday and much of Thursday, which will provide quick break in
precipitation and the warmth. The NBM suggests afternoon highs only
in the upper 60s to low 70s each day, as a trough following the
front sends 925-850 hPa temps back into the mid teens.

Models diverge on solutions beyond mid-week, but the overall
consensus suggests a return to southwest flow and active weather
just in time for Memorial Day Weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 616 PM CDT Thu May 20 2021

Deep southerly flow will continue to draw humid Gulf of Mexico
air into the region over the next 24 hours. An upper level
disturbance will interact with this airmass tonight for another
batch of -shra/embedded -tsra. Ceilings and vsby are expected to
deteriorate into MVFR/IFR, cleaning out into VFR by Friday
afternoon. Otherwise, plan on continued southerly winds over the
next 24 hours, gusting at times around 20kt.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Speck
LONG TERM...Speck
AVIATION...DAS
Hazardous weather outlook, May 20, 3:43 AM CDT, 17 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
343 AM CDT Thu May 20 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
343 AM CDT Thu May 20 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected mainly this afternoon into
tonight. A few storms could be strong through early evening with
localized gusty winds as the main threat and perhaps some small
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will be possible Friday, a few of which
may be strong with hail and gusty winds.

Periodic thunderstorm chances will continue over the weekend
through Wednesday. It is too early to discern if severe weather
might occur beyond Saturday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, May 20, 4:14 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HEAVY RAIN       2 WSW EASTMAN           43.15N 91.06W
05/20/2021  M0.19 INCH       CRAWFORD           WI   PUBLIC

&&
Local storm report, May 20, 5:04 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 PM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY RAIN       MONDOVI                 44.56N 91.67W
05/20/2021  E0.79 INCH       BUFFALO            WI   CO-OP OBSERVER

&&
Local storm report, May 20, 5:05 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 PM CDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HEAVY RAIN       2 SW AUSTIN             43.66N 93.00W
05/20/2021  M0.55 INCH       MOWER              MN   PUBLIC

&&
Special weather statement, May 20, 9:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
900 PM CDT Thu May 20 2021

IAZ009-010-MNZ095-096-210245-
Winneshiek-Howard-Fillmore-Houston-
900 PM CDT Thu May 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HOWARD...
NORTHWESTERN WINNESHIEK...SOUTHWESTERN HOUSTON AND EASTERN FILLMORE
COUNTIES...

At 859 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harmony to near Protivin. Movement
was northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cresco, Preston, Spring Grove, Harmony, Mabel, Lanesboro, Fountain,
Canton, Ridgeway, Highland, Newburg, Amherst, Whalan, Choice, Hesper,
Isinours, Hutton, Riceford, Bluffton and Newhouse.

LAT...LON 4385 9210 4357 9163 4322 9210 4357 9218
TIME...MOT...LOC 0159Z 204DEG 27KT 4354 9212 4326 9205

DAS

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.